Think I'm having problems with Thyroid 'S'

Hi Everyone. I am hypothyroid and have been for 15 years and began self medicating with thyroid s in January. 1/4 tab a day for 6 weeks and then 1/2 tab per day, Came back from holiday in Feb and felt more fabulous than I had done in years.then started to feel really unwell. Couldn't sleep, adrenals overactive and making me very depressed through lack of sleep. I have not slept properly since Feb. My stress level is really high and it can take me weeks to get over something trivial. My job was really stressful, demanding and full of conflict, so I quit, because this was not helping me one bit and perhaps thinking that this was the root cause of everything but I don't think it is now!!! I have now been out of work of 6 weeks and I feel worse now not better.

I stopped taking thyroid s while I was still at work for about a week or so but didn't notice any difference....perhaps I was too ill to notice???

At the moment I am taking 1/2 tab one day and then 1/4 the next and have been on this dose for a couple of months, but I feel very poorly and really need help as for the first time I feel completely helpless, sick and alone and I don't know how long I can go on. My partner has been wonderful and tries to understand but he doesn't know what else he can do and it is putting so much strain on our relationship that I would not be surprised if he walked out!!!

I have no friends and no one to talk to, I really feel as though I am having a mental breakdown. I'm losing control of my mind and with no one to turn to my thoughts are turning to unspeakable things...I really, really really need someone I can talk to about this or to have anyone reply would be wonderful

Sorry to go on so....

I don't know whether I should stop taking thyroid S it for a while, try taking another form of NDT or try T3, I'm so desperate to get better.... PLEASE HELP....

So sorry....thank you. xx

14 Replies

  • Princess, you previously posted that you were taking between 150mcg and 225mcg Levothyroxine. Half a grain Thyroid-S is bioactively equivalent to 50mcg Levothyroxine so you may be very undermedicated.

    Have you had a thyroid blood test since starting Thyroid-S?

  • Hi, no i have not had a further test since starting it. For 2 reason. A, because they might not test me because i am self medicating and b, also because my adrenals feel as though they are crashing, wouldn't an increased dose make them worse?.

  • Princess, increase Thyroid-S by half a grain every two weeks until symptoms resolve or you are on 3 grains. Hold for 4-6 weeks and have a blood test to check levels.

    The blood test can't tell what thyroid replacement you are taking. If your GP doesn't include FT3 you can order private thyroid or FT3 tests from Blue Horizon or Genova via

  • I think you must be very under-medicated. I'm surprised that you stopped at 1/2 a tablet. Staying at such a low dose for so many months is going to make you feel terrible.

    Can you tell us why you stopped increasing so early on and at such a low dose?

  • I stopped increasing my dose because my adrenals weren't doing so well and i thought that any increase would make them work even harder than they are now. I agree I should be taking more, so perhaps as has been suggested i should go for a blood test and increase my dose. Thank you for replying,

  • I can't say for certain, but my theory would be that dropping your dose from 150mcg - 225mcg levo down to 1/4 - 1/2 tablet Thyroid-S is what put your adrenals under strain in the first place. But staying longer on the dose that is causing the strain was possibly not the best course of action.

    My understanding (which is not to be relied upon) is that if the body has too little thyroid hormone, the body tries to compensate with adrenaline and cortisol, which would make you feel terrible, particularly if your adrenals weren't really up to the task demanded of them.

  • Blimey! i didn't know that. Could be the reason as you say why my adrenals are working so hard. Thanks. I'll start putting my dose up as well and see what happens? Thanks for replying.

  • I agree that you are probably under medicated.

    Often the body will respond very positively to a new medication for a short while (called a 'Honeymoon period', but then 'get used' tho that medication, and require more of it for the same effect.

  • Yes, it was certainly the best i felt in a long long time. You have all responded so positively thanks. And i,ll increase my dose, i was just so confused with everything. Feel much better now

  • I looked back at your earlier posts, and you were on up to 225mcg of Levo? That would be the equivalent of 3 tablets of Thyroid S. No wonder you feel terrible! All the T4 buildup will be out of your system by now, and you are taking so little as to be negligible.

    I would increase by half a tablet per fortnight. Remember that if you overshoot, just one or two days without will normalise your T3, because it has such a short half life.

    Are you taking your tablets away from food and drink ( other than water)?

  • Hi. Thanks for getting back to me. And yes you are right and shall increase to around 3 tabs, and see how things go, but i will also get a blood test done too, so I know precisely how things are. I don't understand how i let everything slip and get so bad. I guess it happens sometimes without realising it, until something crashes, thanks again,

  • I wouldn't increase straight to 3 grains but do as Clutter said earlier and increase by half a grain every 2 weeks.

  • Everything thyroid, except T3 happens so slowly it's very easy indeed not to realise till you are at rock bottom. Don't blame yourself for not realising, it's happened to lots of us.

  • My first instinct is to ask why you are still on such a low dose? The idea is to increase it until you get to where you are feeling better most of the time. Obviously if you get to quite a high dose and do not feel any better, there could be other issues. Also the active hormone in it is T3 which has a short half life, so there is no point having one strength one day and another strength the next. NDT is not like levothyroxine, which has a long half life.

You may also like...